Pennsylvania, 2003

Flash Flood in Pennsylvania, June 12, 2003

June 12, 2003 · NWS PHI · 1 event in 1 county or zone

Thunderstorms with torrential downpours produced flash flooding of streams in central Carbon County. Doppler Radar storm total estimates reached between 3 and 4 inches, most of which fell within two hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms with torrential downpours produced flash flooding of streams in central Carbon County. Doppler Radar storm total estimates reached between 3 and 4 inches, most of which fell within two hours. The heaviest rain fell in Lehigh and Penn Forest Townships.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 11, 3:30 PM EST, 10 hours 30 minutes earlier.

Area forecast discussion, Jun 11, 3:30 PM EST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 PM EDT WED JUN 11 2003

FEELS LIKE SUMMER TODAY...TEMPS IN THE LOWER TO MID 80S...DPS IN
THE MID 60S TO AROUND 70...THUNDERSTORMS FIRING UP ACROSS
MONMOUTH...OCEAN AND SOME ADJACENT COUNTIES. WILL REMAIN SOUPY
TONIGHT.

APPROACHING COLD FRONT GETS HUNG UP OVER THE REGION TOMORROW. MOST
OF THE CWA(SOUTHERN 2/3RDS) DOES APPEAR TO REMAIN IN THE WARM
SECTOR. WILL NEED TO WATCH FOR MORE THUNDERSTORM ACTIVITY
TOMORROW...MORE SO BECAUSE OF THE PROXIMITY OF THE FRONT. CLOUD
COVER WILL BE AN ISSUE AND WILL AFFECT INSTABILITY. ETA CAPES ARE
COMPARATIVELY HIGH ACROSS SERN PA...SRN NJ...AND THE DELMARVA
REGION. THIS BEING FUELED BY NEAR 90 DEGREE TEMPS. CURRENT
THINKING...TEMPS ARE OVER DONE. DEPENDING WHERE THE FRONT ALIGNS
ITSELF TOMORROW...WILL HAVE TO MONITOR HELICITY VALUES. PROHIBITING
EXPLOSIVE DEVELOPMENT WILL BE AN UNFAVORABLE H25 JET STRUCTURE AND
A LACK OF ANY SHORTWAVE.

THE GFS IS A LITTLE MORE OPTIMISTIC THIS WEEKEND(SATURDAY)...LESS
CLOUDS AS AN ONSHORE FLOW IS DELAYED. BASED ON BOUNDARY LAYER WIND
FIELDS...WILL ADD LIGHT RAIN OR DRIZZLE ON SUNDAY ACROSS THE SRN
2/3RDS OF THE CWA.

FCSTID =   29
MPO   60  73  58  69 /  40  50  80  60
ABE   64  79  62  75 /  40  50  80  60
RDG   64  79  62  75 /  40  50  70  60
PHL   70  82  68  80 /  40  50  60  60
12N   60  77  58  73 /  40  50  80  60
SMQ   67  81  65  77 /  40  50  60  60
TTN   68  82  66  79 /  40  50  60  60
MIV   67  81  65  78 /  40  50  40  40
ACY   68  76  66  73 /  40  50  40  40
ILG   68  82  66  81 /  40  50  60  60
DOV   68  80  66  80 /  40  50  40  40
GED   68  82  66  81 /  40  50  40  40
ESN   68  81  66  79 /  40  50  40  40

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.

KRUZDLO
Hazardous weather outlook, Jun 11, 4:30 AM EST, 21 hours 30 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-111130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
530 AM EDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER IN NORMAN, OKLAHOMA HAS INDICATED THAT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THIS AFTERNOON
AND THIS EVENING IN EASTERN PENNSYLVANIA, NEW JERSEY, DELAWARE AND
NORTHEASTERN MARYLAND.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

IOVINO

In the hours before

Local storm report, Jun 11, 10:57 PM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1157 PM EDT WED JUN 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1037 PM    1 SE ST. MICHAELS         MD   WIND DAMAGE
06/11/03   TALBOT                         TREE LIMBS DOWN

GSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Carbon

When
June 12, 2:00 AM EST to 3:00 AM EST
Where
Carbon County, Central Portion
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365437.